Tapering off of Lorazepam (Ativan)

Posted by healthlady22 @healthlady22, Feb 5, 2019

Has anybody successfully managed to successfully wean off of Lorazepam?
If so how was it done?
And if it was by way of switching to other drugs, were you then able to taper off of those entirely under a doctor's guidance?
My husband has been on Lorazepam for 16 years
He did well for 14 years, but dragged his feet about trying to withdraw while he was feeling better.
In May he had a relapse of anxiety, and insomnia, with brain fog, heart palpitations, and more.
Currently he's doing better, thinking better, but still feels like crap a large part of the time, can't sleep without the drug, can't nap.and still struggles with anxiety.
At this point, I believe it's the drug that is actually causing the problem. Currently he's doing 1 mg at bedtime and 3/4 mg when he wakes up at 2:30 am.
I know it takes 2 years for the brains GABA receptors to normalize after taking Benzodiazepines.
Also know it's really hard to withdraw, has to be done extremely slowly, and the side effects are exactly the same as the symptoms it is meant to help.
My goal is to eventually wean him off of all drugs as functional health tests show they block his nutritional absorption and may be damaging his intestinal lining. I would like to be able to repair his health using nutrition, supplements, and neurotransmitter amino acids.
All feedback is welcomed!
.

@lisalucier

Hi, @brandman48 – You mentioned that the 1.75 mg seems to be working better. Are you noticing fewer side effects at that dosage, or are you saying that a tiny step down is working better?

Jump to this post

yes, the smaller step down seems to be working better. No side affects so far.

REPLY

Been taking 2mg of Ativan for 12 years. Recently started tapering down to 1.75 with ok results. I have now changed the time I take it. Was taking in the morning but now taking once a day in the evening around 7 with good results. .no side effects. Will soon taper down to 1.5mg.

REPLY

Any comments on how timing affects this. Is it better to take in the am or pm? Should I split the 1.75mg that I am now taking. Right I am taking it all at one time.

REPLY
@brandman48

Been taking 2mg of Ativan for about 12 years and want to quit. Been reading about the withdrawal symptoms and now afraid to get off. I just started tapering yesterday. Is it possible to get off this stuff without the suffering I have been reading about.

Jump to this post

Why are you seeking to remove this drug? Is this per your physicians direction? If so, your doctor should be managing this. I am concerned in that I see numbers of people on this site who seem to have made a unilateral decision to wean themselves off a prescribed medication for no enunciated reason. Be careful, and get your guidance from the person who prescribed Ativan for a reason. Wishing you the best.

REPLY
@elwooodsdad

Why are you seeking to remove this drug? Is this per your physicians direction? If so, your doctor should be managing this. I am concerned in that I see numbers of people on this site who seem to have made a unilateral decision to wean themselves off a prescribed medication for no enunciated reason. Be careful, and get your guidance from the person who prescribed Ativan for a reason. Wishing you the best.

Jump to this post

I am also tapering off Ativan. I have been on it for 38 years. A lot of that time I kept asking my Doctor if I was going to get addicted, He said that if I didn't need more and more to get it to do the same thing, I wasn't addicted. I am now 70 and the Ativan was not working as good. The Doctor who put me on it is retired now and I have a great young Doctor who is helping me to taper with compounded Ativan. That is Ativan in liquid form so I can taper with very small reductions. The concentration of my compound is .5 mg per ml. Presently my daily dose is 4.4 ml down from 4.5 ml in 2 months and I have not noticed any major withdrawal symptoms. Effexor has also been helpful.

l

.

REPLY
@sady

I am also tapering off Ativan. I have been on it for 38 years. A lot of that time I kept asking my Doctor if I was going to get addicted, He said that if I didn't need more and more to get it to do the same thing, I wasn't addicted. I am now 70 and the Ativan was not working as good. The Doctor who put me on it is retired now and I have a great young Doctor who is helping me to taper with compounded Ativan. That is Ativan in liquid form so I can taper with very small reductions. The concentration of my compound is .5 mg per ml. Presently my daily dose is 4.4 ml down from 4.5 ml in 2 months and I have not noticed any major withdrawal symptoms. Effexor has also been helpful.

l

.

Jump to this post

Hi, @sady – since you mentioned that venlafaxine (Effexor) has been helpful, I wanted to invite you to participate in this discussion on positive experiences with it and add what you've noted in your treatment https://connect.mayoclinic.org/discussion/effexor-1/

Glad you have found a good doctor who is helping you with a taper off of lorazepam (Ativan). Are you needing to go to a compounding or other specialty pharmacy to get the liquid formulation?

REPLY

Been taking 2mg of Ativan for about 12 years and want to quit. Been reading about the withdrawal symptoms and now afraid to get off. I just started tapering yesterday. Is it possible to get off this stuff without the suffering I have been reading about.

REPLY
@lisalucier

Hi, @sady – since you mentioned that venlafaxine (Effexor) has been helpful, I wanted to invite you to participate in this discussion on positive experiences with it and add what you've noted in your treatment https://connect.mayoclinic.org/discussion/effexor-1/

Glad you have found a good doctor who is helping you with a taper off of lorazepam (Ativan). Are you needing to go to a compounding or other specialty pharmacy to get the liquid formulation?

Jump to this post

I go to the VA outpatient clinic in Martinez. I sill ask about getting the liquid. So far I have tapered from 2mg down to 1 and 3/4. Been doing that for about 3 days without any significant side effects so far.

REPLY
@brandman48

I go to the VA outpatient clinic in Martinez. I sill ask about getting the liquid. So far I have tapered from 2mg down to 1 and 3/4. Been doing that for about 3 days without any significant side effects so far.

Jump to this post

Is your doctor moving you to another medication, @rainer?

REPLY
@lisalucier

Is your doctor moving you to another medication, @rainer?

Jump to this post

Most would agree that switching to diazepam would be helpful per the Ashton Method. Also tapering very very slowly is essential. Even holding at a particular dose for a few weeks if you’re not doing well. Just don’t titrate up any any point.

REPLY
@brandman48

Been taking 2mg of Ativan for about 12 years and want to quit. Been reading about the withdrawal symptoms and now afraid to get off. I just started tapering yesterday. Is it possible to get off this stuff without the suffering I have been reading about.

Jump to this post

Please dont go to those websites like benzo buddies. Terrible!

REPLY
@lisalucier

Hi, @sady – since you mentioned that venlafaxine (Effexor) has been helpful, I wanted to invite you to participate in this discussion on positive experiences with it and add what you've noted in your treatment https://connect.mayoclinic.org/discussion/effexor-1/

Glad you have found a good doctor who is helping you with a taper off of lorazepam (Ativan). Are you needing to go to a compounding or other specialty pharmacy to get the liquid formulation?

Jump to this post

I have had anxiety on and off all my life. I am 70 now and still riding my horse! I have been on Lorazapam for 38 years and it worked quite. well for that time. When I was told that there was a study on it and they found out that it might cause alshimers and I might
fall etc when I am older, I had a very bad episode of anxiety. I was scared (fight or flight) tention headache, couldn't sleep. I was a wreck. I found out my lorazapam didn't work as well as it did for the 38 years. Now that they have better antidepressants(they didn't in my younger years) My very compassionate new young Doctor put me on Effexor. It worked quite well and when I stabilized on it, then I was going to try and get off Lorazapam very very slowly. I don't have any of the other physical feelings I mentioned before, but I do have a dizzy feeling in my head. Not a falling down dizziness, but sort of that kind of feeling in my head ; I think it is withdrawal from the Lorazapam. The feeling is going away now when I take my next dose of Lorazapam, I have got each dose down to every 8 hours now. As I said in my article yesterday on how to taper off Avan again , I am on compounded Lorazapam (liquid) which I get at a pharmacy through my Doctor,

REPLY
Please sign in or register to post a reply.